Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Tulsa, OK

August 7, 2018Crawford County, Franklin County, Sebastian County, Arkansas; Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 7, 2018, 7:40 PM CDT for Crawford County, Franklin County, Sebastian County, Arkansas; Sequoyah County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 7:40 PM CDT (00:40 UTC)
Expired
Aug 7, 2018, 8:12 PM CDT
In force
32 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 8 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2019 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2019 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS54 KTSA 080040
SVRTSA
ARC033-047-131-OKC135-080130-
/O.NEW.KTSA.SV.W.0231.180808T0040Z-180808T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
740 PM CDT TUE AUG 7 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Western Franklin County in west central Arkansas...
  Crawford County in northwestern Arkansas...
  Sebastian County in west central Arkansas...
  Southeastern Sequoyah County in east central Oklahoma...

* Until 830 PM CDT.

* At 739 PM CDT, severe thunderstorms were located along a line
  extending from 2 miles northeast of Cedarville to 2 miles southeast
  of Figure Five to Moffett, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Fort Smith...                     Van Buren...
  Charleston...                     Cedarville...
  Mountainburg...                   Greenwood...
  Alma...                           Barling...
  Roland...                         Lavaca...
  Mulberry...                       Dyer...
  Hackett...                        Bonanza...
  Moffett...                        Rudy...
  Excelsior...                      Fort Smith Regional Airport...
  Bloomer...                        Washburn...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 27.
 Interstate 40 in Oklahoma between mile markers 321 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 32.

Several reports coming in of wind damage in the Van Buren area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3523 9402 3523 9403 3516 9404 3514 9420
      3520 9444 3538 9443 3538 9447 3537 9449
      3535 9448 3533 9450 3531 9448 3530 9449
      3531 9455 3548 9458 3566 9433 3565 9398
      3541 9396
TIME...MOT...LOC 0039Z 273DEG 23KT 3560 9433 3549 9434 3539 9444 

HAIL...<.75IN
WIND...60MPH
 
$$

Lacy
2 follow-up statements
915 
WWUS54 KTSA 080100
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
800 PM CDT TUE AUG 7 2018

OKC135-080109-
/O.CAN.KTSA.SV.W.0231.000000T0000Z-180808T0130Z/
Sequoyah OK-
800 PM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEQUOYAH COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled.

LAT...LON 3523 9402 3523 9403 3516 9404 3514 9420
      3520 9444 3540 9443 3556 9446 3566 9433
      3565 9398 3541 9396
TIME...MOT...LOC 0059Z 259DEG 21KT 3554 9406 3541 9411 3530 9424 

$$

ARC033-047-131-080130-
/O.CON.KTSA.SV.W.0231.000000T0000Z-180808T0130Z/
Franklin AR-Crawford AR-Sebastian AR-
800 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN FRANKLIN...CRAWFORD AND SEBASTIAN COUNTIES...

At 759 PM CDT, severe thunderstorms were located along a line
extending from 2 miles north of Mulberry to 6 miles northeast of
Lavaca to 4 miles southeast of Barling, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Charleston...                     Cedarville...
Mountainburg...                   Greenwood...
Alma...                           Barling...
Lavaca...                         Mulberry...
Dyer...                           Hackett...
Bonanza...                        Rudy...
Excelsior...                      Fort Smith Regional Airport...
Bloomer...                        Washburn...
Figure Five...                    Fern...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 27.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 32.

Trends in the data suggest that an overall weakening trend is 
occurring with the system. If this continues, the warning may be 
cancelled early.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3523 9402 3523 9403 3516 9404 3514 9420
      3520 9444 3540 9443 3556 9446 3566 9433
      3565 9398 3541 9396
TIME...MOT...LOC 0059Z 259DEG 21KT 3554 9406 3541 9411 3530 9424 

HAIL...<.75IN
WIND...60MPH
 
$$

Lacy
871 
WWUS54 KTSA 080112
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
812 PM CDT TUE AUG 7 2018

ARC033-047-131-080122-
/O.CAN.KTSA.SV.W.0231.000000T0000Z-180808T0130Z/
Franklin AR-Crawford AR-Sebastian AR-
812 PM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN...CRAWFORD
AND SEBASTIAN COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 3523 9402 3523 9403 3516 9404 3514 9420
      3520 9444 3540 9443 3556 9446 3566 9433
      3565 9398 3541 9396
TIME...MOT...LOC 0111Z 273DEG 23KT 3554 9396 3541 9401 3530 9414 

$$

Lacy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:19 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 7, 6:19 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
619 PM CDT Tue Aug 7 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will persist across southeast
OK into northwest AR through about 03Z, with gusty winds and some
areas of lower ceilings and visibilities. Another round of storms
appears possible later tonight, primarily after 08-10Z.

&&

.PREV DISCUSSION... /Issued 225 PM CDT Tue Aug 7 2018/

DISCUSSION...
Atmosphere continues to destabilize across portions of northeast
Oklahoma behind initial thunderstorm activity that moved through
earlier today with surface based CAPE approaching 4000 J/KG over
Creek county. As strong diabatic heating continues in conjunction
with approaching upper wave, expect scattered strong to severe
thunderstorms to develop, generally west of Highway 75. Main
threat will be damaging downburst winds and to a lesser extent
nickel to quarter size hail.

Active weather pattern will persist for the next couple of days as
a series of level upper waves traverse the region in northwest
flow aloft. Thunderstorm complex could approach northeast Oklahoma
late tonight with storms spreading into southeast Oklahoma/west-
central Arkansas during the day. Although timing of storms becomes
less certain Wednesday night into Thursday, precipitation chances
will remain fairly high along and south of Interstate 40 with the
potential for heavy rainfall across far southeast Oklahoma.

Precip chances will begin to tapper off from north to south into
Friday. Dry conditions expected through the early part of the
weekend with near normal temperatures. Storm chances will once
again begin to increase Sunday/Monday as cut off low starts to
develop over far west Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  89  70  90 /  50  50  40  20
FSM   74  89  71  88 /  60  60  60  50
MLC   74  88  70  87 /  60  60  60  50
BVO   71  88  67  89 /  40  40  20  10
FYV   72  85  67  87 /  60  50  50  30
BYV   71  86  67  89 /  50  50  40  30
MKO   73  87  70  88 /  80  60  50  30
MIO   71  87  67  89 /  40  40  20  10
F10   72  87  69  88 /  80  60  50  40
HHW   75  92  71  88 /  40  70  70  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, Aug 7, 2:47 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
247 PM CDT Tue Aug 7 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
247 PM CDT Tue Aug 7 2018

...ELEVATED SEVERE STORM RISK THIS AFTERNOON AND EARLY EVENING
ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and west of highway 75, along and south of highway 412 in northeast
			and east central Oklahoma.
	ONSET...After 3 PM.

HEAVY RAIN.
	RISK...Limited.
 	AREA...Much of northeast and east central Oklahoma and northwest Arkansas.
	ONSET...After 3 PM.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Primarily along and south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...

There is an elevated risk of severe hail to the size of golfballs
and damaging winds to 70 mph this afternoon mainly across portions
of northeast and east central Oklahoma, along/west of highway 75
and along/south of highway 412. This threat will be greatest from
around 3 PM to 9 PM this evening. Weak low level shear will keep
the tornado potential very low, but nonzero.

Scattered thunderstorms are developing across north central
Oklahoma along an outflow boundary from previous storms last night
into this morning. These storms will move generally east and
southeast into portions of eastern Oklahoma thru the early evening
hours.

Another round of storms is expected to form this evening across
Kansas and move into northeast Oklahoma after midnight. With ample
instability, a few strong to marginally severe storms are
possible this afternoon into the overnight. Locally heavy rainfall
will be possible primarily across northeast Oklahoma into
northwest Arkansas where the most concentrated activity is
expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY thru MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Scattered to numerous thunderstorms are expected Wednesday through
Wednesday night with locally heavy rainfall possible. The heaviest
rains will likely focus across southeast Oklahoma and continue to
shift southward into Thursday. Unsettled weather is expected to
continue into early next week as a number of disturbances remain
across the region.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Aug 7, 5:25 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
525 PM CDT TUE AUG 7 2018

OKZ060-064-066-072300-
Tulsa OK-Okmulgee OK-Creek OK-
525 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CREEK...NORTHERN
OKMULGEE AND SOUTHEASTERN TULSA COUNTIES UNTIL 600 PM CDT...

At 525 PM CDT, a strong thunderstorm was located over Mounds, moving
east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Jenks...
Glenpool...                       Kiefer...
Mounds...                         Liberty...
Hectorville...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 9583 3590 9580 3590 9582 3586 9582
      3585 9579 3577 9577 3577 9615 3595 9618
TIME...MOT...LOC 2225Z 261DEG 16KT 3588 9608
Local storm report, Aug 7, 5:42 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     4 NNE BROKEN ARROW      36.11N 95.76W
08/07/2018                   WAGONER            OK   PUBLIC

            ONE INCH TREE LIMBS DOWN

0454 PM     TSTM WND DMG     NE BROKEN ARROW         36.05N 95.79W
08/07/2018                   TULSA              OK   BROADCAST MEDIA

            POWER POLES DOWN BETWEEN 51ST STREET AND 41ST STREET ON S
            209TH E AVE

0445 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
08/07/2018                   TULSA              OK   PUBLIC

            STREET FLOODING ON BRADY STREET

&&

DMJ
Special weather statement, Aug 7, 5:58 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT TUE AUG 7 2018

OKZ067-068-070-072-072345-
Muskogee OK-Sequoyah OK-Cherokee OK-Wagoner OK-
558 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...
SOUTHEASTERN WAGONER...SOUTH CENTRAL CHEROKEE AND NORTHEASTERN
MUSKOGEE COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southwest of Okay to 5 miles southwest of
Muskogee. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Gore...                           Webbers Falls...
Braggs...                         Tullahassee...
Greenleaf State Park...           Pumpkin Center...
Keefeton...                       Summit...

This includes Interstate 40 in Oklahoma between mile markers 285 and
286.

LAT...LON 3574 9498 3547 9514 3570 9556 3585 9542
TIME...MOT...LOC 2258Z 290DEG 15KT 3581 9534 3569 9543

Lacy
Local storm report, Aug 7, 6:13 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     TULSA                   36.13N 95.92W
08/07/2018                   TULSA              OK   BROADCAST MEDIA

            LARGE TREE DOWN ON TOP OF A TRUCK AT 109TH EAST AVE AND
            27TH STREET

&&

DMJ
Special weather statement, Aug 7, 6:19 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
619 PM CDT TUE AUG 7 2018

OKZ068>070-072-080000-
Adair OK-Muskogee OK-Sequoyah OK-Cherokee OK-
619 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...ADAIR...
SOUTHEASTERN CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 700 PM
CDT...

At 619 PM CDT, strong thunderstorms were located along a line
extending from 7 miles southeast of Peggs to 5 miles southwest of
Tahlequah to 3 miles east of Braggs. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tahlequah...                      Sallisaw...
Stilwell...                       Westville...
Marble City...                    Braggs...
Eldon...                          Brushy...
Adair State Park...               Proctor...
Christie...                       Greenleaf State Park...
Pumpkin Center...                 Maryetta...
Cookson...                        Brushy Lake State Park...
Cherokee Landing State Park...    Bunch...
Lake Tenkiller State Park...      Baron...

LAT...LON 3545 9469 3561 9527 3585 9510 3603 9508
      3600 9454 3573 9449
TIME...MOT...LOC 2319Z 283DEG 34KT 3600 9501 3584 9502 3567 9514

Lacy
Local storm report, Aug 7, 6:49 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
649 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     5 NE SPERRY             36.35N 95.93W
08/07/2018                   TULSA              OK   PUBLIC

            1 INCH TREE LIMBS DOWN, SHINGLES BLOWN OFF ROOF

&&

CKH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:09 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian36 min
Aug 7, 8:05 PM CDTSpecial Weather StatementTSAFranklin40 min
Aug 7, 8:25 PM CDTSpecial Weather StatementTSASebastian20 min
Aug 8, 4:06 PM CDTSpecial Weather StatementTSACarroll39 min
Aug 8, 4:41 PM CDTSpecial Weather StatementTSACarroll34 min
Aug 8, 5:04 PM CDTSpecial Weather StatementTSACarroll26 min
Aug 8, 7:19 AM CDTSpecial Weather StatementTSAPittsburg26 min
Aug 8, 9:38 AM CDTAreal Flood AdvisoryTSAPittsburg112 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.